Taboo

Here we go again, me talking about things I should keep to myself.

2013-11-07 07.48.29
The blessing and the bane.
Pink ribbon added, I think, for cosmic irony.
Without that stupid cancer, I don’t know that this drug would be necessary.

Many moons ago, I confronted one of our last remaining societal stigmas — admitting that my brain didn’t work quite right.  I won’t rehash as all the details are on Uneasy Pink.  To summarize: many forces conspired in my young brain: chemistry, circumstance, culture, choices that made it difficult for me to cope with, um, anything.

Not looking for sympathy or saying that I’m unique, just providing context.  It all came to a head in 2006 when I found myself having trouble with basic life functioning.  Maybe my brain was a symptom or maybe it was the problem, but I was desperate for help.  I ended up on a variety of SSRIs which I believe were greatly beneficial.

Here’s the problem.  They help immensely, but they are a bitch to get rid of.  That UP post was from 2011.  I made it a little while without them but within a matter of months found myself a hot mess and back on the meds.  Maybe it was too soon after cancer to try.

This summer I tried again and in a wild ill-advised move, went cold turkey.  I made it about a week or so and felt great.  Of course, I was on vacation, so that helped.  When I got home I started to have this really bizarre brain zappy thing.  Whenever I’d get up fast or turn my head fast, it would feel like a little flash of lightning in my brain, sometimes accompanied by a water-wooshing noise in my ears.  No pain, just pretty bizarre.

In true Katie fashion, I developed a secret panicked fear that this was brain mets, so I never told anyone.  I took a left over Zoloft and, shazam, it all went away. Back on the meds again.

My doctor told me she would never recommend quitting an anti-depressant as we approach the shortening days.  But to tell you the truth, I am a person who can appreciate some dark downtime.  And I am so, so tired of feeling numb.  If you look at emotions on a scale of 1 to 10, with one being delirious joy and 10 being pure rage, my emotions don’t stray far from the 4/5 range.  That serves a purpose but also comes at a cost.

I feel blunted.  All around.  Intellectually, emotionally, physically.  Just a big ball of blah. My soul, my essence, my spark, whatever you want to call it is drowsy.  And I keep getting nudges from her, that’s it’s time to wake up.

Yes, I’m at it again.

Saturday was my last dose.  Setraline has a 26 hour half-life and I took it every morning, so as of right now, the amount of chemical juju in my brain should be down a little more than 90% from the consistent load.  At 100 mg per day, that means that about 200 mg is in your system all the time.  Today it should be around 13 mg.

Yes, I’ve made a spreadsheet.

I feel fine, although had my first brain zap stuff yesterday.  Last time it actually got worse over the course of a week but I am hoping that since I know that this is side effect of withdrawal and not my impending death, I hope I can sit back and watch it without judging.

Emotionally I feel pretty good, although my hubs might tell you I’ve been a bit fussy.   My energy levels are high and I’m trying to keep a pretty good diet and really hard exercise going.

The fun and game never end around here!

Little PS  I wrote this post yesterday but couldn’t post it because of interwebby complications.  It’s now Friday and I’m still alive, although restless.  Sleep isn’t working out so perfectly.

BIG PS  You’re not supposed to quit these drugs cold turkey.  I know that.  You don’t need to tell me.  However, don’t follow in my footsteps.  Bob Dylan seems appropriate here:

If I’d thought about it I never would’ve done it, I guess I would’ve let it slide
If I’d lived my life by what others were thinkin’, the heart inside me would’ve died
I was just too stubborn to ever be governed by enforced insanity
Someone had to reach for the risin’ star, I guess it was up to me.

(Up to Me, Bob Dylan)

Read more: http://www.bobdylan.com/us/songs/me#ixzz2k43ER8PX

3 thoughts on “Taboo”

  1. I know too well the electric brain zaps and whooshing of which you speak. I could almost pin point, just from your description of the withdrawal, which drug you were trying to leave behind. I also understand the need, the personal drive, to get off them at times. Continued good luck my friend. We do what we need and need to remember to taper off slowly because even Wonder Woman would get whooshy brain zaps from that crap!

  2. I’ve had the brain shocks, and that was from just one missed pill (the antidepressant I’m on is very strong.) Of course, I have no intention of going off my meds anytime soon – maybe I’m brainwashed or not strong enough, but I’ve never felt numb on mine. I’ve read other people who feel that way – of course my therapist says she doesn’t actually think mine are working, so that’s interesting.
    Ok, so that was rambly. I think my point is, depression and anxiety are awfully wide-spread for a taboo subject.

  3. The zip, zap, whoosh is intense stuff. I watched a loved one come off many meds for many reasons. Effexor XR is particularly ugly.
    There is indeed a place for all of these type of meds…but to say there is a delicate balance~ is to put it mildly. Still think about 75%…(if I had to put a number to it) aren’t worth it at all.
    Thanks for your candor Katie.. 🙂

Comments are closed.